Q: Lamictal & Myopia
I was diagnosed with BP II in january 05 as well as ADHD several
months later. I have responded well to a relatively low dose of lamictal (50mg
day) I also have been taking 500 mg of metformin 3x day for several years to
treat insulin resistance. Shortly before starting on the lamictal I had my eyes
checked and got a new prescription for my glasses because my myopia had
continued a pattern of lessening. Looking back, the subsequent trouble I had
seeing started almost immediately after starting on the lamictal, but my
insurance coverage was exhausted and my psychiatrist didn't warn me about ocular
side effects so I didn't get my eyes checked until things got so bad I had no
choice. My myopia had increased drastically and after doing some research it
looks like this is from the lamictal(15.5% of the epileptics who have side
effects from this drug have increased myopia). Recent blood work ruled out
diabetes or other metabolic causes. However I could only find limited
information on this side effect.
My questions are these: is this a progressive side effect causing me to
continue to lose visual acuity as long as I stay on this med? And is it
permanent or will my vision revert if I go off the drug? Finally, what other
options are there if I need to discontinue the lamictal?
I am an artist and educator and my livelihood as well as quality of life are
dependent on my visual perception and acuity. I need to be able to make
educated decisions about what to do, and any light you can shed on this would be
Dear Ms. G' --
Could you send me the source for that information on 15.5% getting increased
myopia? I hadn't heard that one, didn't find it with my usual search approach.
Diplopia (double vision; versus myopia, nearsightedness), as a side effect, yes,
I know about that one and see that in the literature at 15% -- in a report from
a neurologist where they use much higher doses than we psychiatrists usually
use, and certainly than your dose. Yet that's really irrelevant to your concern
about myopia -- but I can't find any such data as you're quoting here. "Blurred
vision" is reported, and that could certainly be akin to what you're describing.
This is listed as a common cause of treatment discontinuation (e.g.
although none of my patients have ever had to do so for this reason. How about
we pick up this thread next week with a look at your source? If you'll write
back here, same place, we'll take it from there.
Published February, 2006